Thunderstorm Wind, Lawrence
- When
- April 4, 5:00 PM EST
- Where
- Lawrence County, 0.47 mi SW of Louisa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.114, -82.605
Trees were blown down.
A strong wind flow existed ahead of a cold front. Thunderstorms were racing northeast at speeds over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong wind flow existed ahead of a cold front. Thunderstorms were racing northeast at speeds over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 4, 1:36 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT MON APR 4 2011
.SYNOPSIS...
STRONG EARLY SPRING COLD FRONT WHIPS THROUGH TONIGHT...PRECEDED BY
SHOWERS AND EMBEDDED STRONG TO SEVERE THUNDERSTORMS INTO THIS
EVENING. MUCH COLDER TUESDAY...BUT WARMING TREND BEGINS WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
STILL A VOLATILE SITUATION AT 1730Z. HOPING THE SOUTHERN CONVECTION
IN THE TENNESSEE RIVER VALLEY TAKES SOME OF THE STRENGTH OUT OF THE
CONVECTION HEADING TOWARD OUR CWA. OUT AHEAD OF THE
CONVECTION...THE CAP CONTINUES TO WEAKEN AND DEW POINTS CONTINUE TO
CREEP HIGHER.
STILL LIKE BEGINNING THE POPS/RAIN FASTER THAN MOST MODELS. CELL
MOVEMENT AT 60 KNOTS OR HIGHER. THE LEADING CONVECTION SHOULD
EVOLVE INTO MORE MODERATE RAIN SHOWERS AS THE EVENING WEARS ON...
AND BEFORE FRONTAL PASSAGE.
IN TERMS OF THE RAW SYNOPTIC FLOW. GUSTS IN THE WARM SECTOR HAVE
BEEN REACHING AROUND 40 TO 45 MPH TODAY. SO HAPPY WITH THE WIND
ADVISORY. THE EXPECTED BRUSH FIRES HAVE BEEN REPORTED. STILL
PICTURE THOSE WINDS DECREASING ONCE THE RAIN COOLS THE SURFACE
LAYER. HOWEVER...THESE SYNOPTIC WINDS SHOULD INCREASE AGAIN WITH THE
FRONT AND FOR A FEW HOURS IN ITS WAKE. GUSTS PROBABLY BELOW 40
KNOTS...BUT NO REASON TO CANCEL OUR WIND ADVISORY NOW.
AND IF THERE IS NOT ENOUGH HAPPENING...WE CAN NOT FORGET ABOUT THE
WATER. OF COURSE...STREET FLOODING WITH ANY HEAVY RAIN. WOULD TAKE
A LONG TRAINING OF SHOWERS...BUT IF RAIN AMOUNTS OVER 1.5 INCHES
START INCREASING...SMALL STREAM FLOODING MAY BE AN ISSUE.
LUCKILY...OUR WESTERN LOWLAND COUNTIES ALONG THE OHIO RIVER ARE
INITIALLY DRIER THAN OUR MOUNTAINS...SOME OF WHICH ARE STILL MELTING
THEIR SNOW...MAINLY IN THE CHEAT BASIN.
STILL TIMING THE SURFACE FRONT REACHING NEAR OHIO RIVER 00Z TO 02Z
AND INTO THE MOUNTAINS AFTER 06Z. SHARP COOLING WITH SNOW SHOWERS
IN THE HIGH MOUNTAINS BY DAWN TUESDAY.
TRIED TO HOLD TEMPERATURES UP THIS EVENING...AFTER THE INITIAL
COOLING FROM THE RAIN. THEN HAVE HOURLY TEMPERATURES DROPPING AFTER
AFTER 06Z TO 08Z. ALSO HELD TEMPERATURES NEARLY STEADY 12Z TO 14Z
TUESDAY...BEFORE TRYING TO RECOVER. THE AFTERNOON PARTIAL CLEARING
SHOULD HELP OUR SW COUNTIES TO RECOVER AOA 50 DEGREES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A RAIN SNOW MIX ALONG WITH LIGHT SNOW SHOWERS WILL LINGER IN THE
NORTHEAST WV MOUNTAINS TUESDAY NIGHT AS THE COLD FRONT PULLS AWAY TO
THE EAST. SURFACE HIGH PRESSURE TAKES HOLD TUESDAY NIGHT...LETTING
THE AREA DRY OUT FOR A COUPLE OF DAYS. A VORT MAX PASSES TO OUR
NORTH WEDNESDAY AFTERNOON INTO THURSDAY...BUT THE SHOWERS ASSOCIATED
WITH THE VORT MAX WILL STAY NORTH OF THE CWA AS WELL. UPPER LEVEL
MOISTURE WILL LEAK DOWN INTO THE CWA RESULTING IN MORE CLOUDS THAN
SUN FOR BOTH WEDNESDAY AND THURSDAY. THE NEXT LOW PRESSURE SYSTEM
APPROACHES FROM THE WEST THURSDAY AFTERNOON.
DESPITE THE CLOUDS...TEMPERATURES BEGIN TO REBOUND WEDNESDAY WITH
HIGH TEMPS GETTING INTO THE UPPER 60S FOR MUCH OF THE CWA...AND LOW
70S ON THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EAST-WEST ELONGATED FRONT TO CUT ACROSS THE UPPER TIER OF THE US
INTO THE WEEKEND. FRONT TO SLIDE NORTH OF THE FORECAST AREA...AS A
MIDWESTERN CYCLONE SPINS UP TO START THE PERIOD. A COUPLE OF SHORT
WAVES RIPPLE ALONG THE FRONT..THE FIRST OF WHICH WILL PASS THROUGH
ON FRIDAY. ANOTHER WAVE TO PASS THROUGH SATURDAY WITH FRONT
REMAINING INVOF OF THE FORECAST AREA.
HPC NOTED UNCERTAINTY WITH THE LONG RANGE MODELS...AND USING
MAINLY ENSEMBLE FCST WITH PERSISTENCE IN MIND. THUS HAVE RELIED
PRIMARILY ON HPC GUIDANCE. MADE A FEW MINOR POP AND TEMP
ADJUSTMENTS FOR CONTINUITY AND CONSISTENCY WITH NEIGHBORS.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
STRONG LOW LEVEL FLOW CONTINUES INTO TONIGHT.
CONDITIONS DETERIORATING 19Z TO 23Z...AND CONVECTION OVERSPREAD FROM
SW TO NE. CEILINGS GENERALLY 2 TO 3 THSD FT BKN/OVC AND VSBY 3 TO
5 MILES IN FAST MOVING SHOWERS AND THUNDERSTORMS. BRIEFLY LOWER
CEILINGS AND VSBY IN HEAVIER CONVECTION. WIND GUSTS 35 TO 40 KNOTS
COMMON OUT AHEAD OF THE CONVECTION IN WARM SECTOR. STRONG BUT MORE
LOCALIZED CONVECTIVE GUSTS 20Z TO 00Z TUESDAY.
STILL HAVE COLD FRONT NEARING KHTS AROUND 00Z WEDNESDAY...THEN PAST
KCRW-KCKB AROUND 03Z TO 05Z...THEN CROSS MOUNTAINS AFTER 06Z.
CEILINGS LOWERING AS THE COOLER AIR SATURATES THE LOWER LEVELS.
WIDESPREAD CEILINGS 1 TO 2 THSD FT BKN/OVC AND VSBY 3 TO 5 MILES IN
LINGERING LIGHT RAIN SHOWERS 06Z TO 15Z...CHANGING TO SNOW SHOWERS
FOR ELEVATIONS AOA 3000 FEET. OVER HIGH MOUNTAINS...CEILINGS AOB
LOWERING TO 1 THSD FT AND VSBY AOB 3 MILES FOR 08Z TO 15Z.
CONDITIONS BEGINNING TO IMPROVE 15Z TO 18Z...ESPECIALLY OVER THE
LOWLANDS. HAVE CEILINGS 2 TO 4 THSD FT BKN AND VSBY ABOVE 5 MILES
FOR LOWLAND BY 18Z TUESDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: HOW LOW DOES THE CEILING AND VSBY GO DOWN IN
THE HEAVIER SHOWERS AND THUNDERSTORMS THIS EVENING IN QUESTION.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H M M M M M M L M L L
HTS CONSISTENCY M M M M M L L M M M M H
BKW CONSISTENCY H H H M M M M M M M M M
EKN CONSISTENCY H H H H H H M H M M M L
PKB CONSISTENCY H M M L L L L M M M H H
CKB CONSISTENCY H H H M M M L M L M L L
AFTER 18Z TUESDAY...
LINGERING IFR OVER HIGH WV MOUNTAINS VCNTY KEKN TUESDAY AFTERNOON IN
LINGERING LIGHT SNOW SHOWERS.
&&
.HYDROLOGY...
|* ADD DISCUSSION HERE. *|
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 2 AM EDT TUESDAY FOR WVZ005>011-013>020-
024>040-046-047.
OH...WIND ADVISORY UNTIL 2 AM EDT TUESDAY FOR OHZ066-067-075-076-
083>087.
KY...WIND ADVISORY UNTIL 2 AM EDT TUESDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 2 AM EDT TUESDAY FOR VAZ003-004.
&&
SYNOPSIS...KTB/KMC/JEE
NEAR TERM...KTB
SHORT TERM...JEE
LONG TERM...KMC
AVIATION...KTB
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 312 PM EDT MON APR 4 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>026-051915- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- MINGO-LOGAN-BOONE- 312 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... ...SEVERE THUNDERSTORM WATCH 94 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ020-027>040-046-047-051915- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 312 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT MON APR 4 2011
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
042030-
ATHENS OH-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-DODDRIDGE WV-
GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-
KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-
TYLER WV-VINTON OH-WASHINGTON OH-WAYNE WV-WIRT WV-WOOD WV-
343 PM EDT MON APR 4 2011
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT
ATHENS...BOYD...CABELL...CARTER...DODDRIDGE...GALLIA...GREENUP...JACK
SON...LAWRENCE...MASON...MEIGS...MORGAN...NORTHERN
CALHOUN...NORTHERN HARRISON...NORTHWESTERN GILMER...NORTHWESTERN
KANAWHA...NORTHWESTERN LINCOLN...NORTHWESTERN
ROANE...PERRY...PLEASANTS...PUTNAM...RITCHIE...TYLER...VINTON...
WASHINGTON...WAYNE...WIRT AND WOOD COUNTIES...
AT 335 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHEAST
OHIO...NORTHEAST KENTUCKY AS WELL AS THE WESTERN COUNTIES OF WEST
VIRGINIA. THESE STORMS ARE MOVING NORTHEAST AT 70 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE
STORMS.
THESE STORMS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN
MILE MARKERS 149 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1
AND 49 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 1 AND 17 IN
OHIO...AND BETWEEN MILE MARKERS 112 AND 186 IN WEST VIRGINIA...I-79
NEAR MILE MARKER 129.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3989 8215 3978 8207 3976 8164 3959 8158
3960 8084 3948 8071 3940 8020 3792 8249
3798 8298 3817 8292 3823 8331 3872 8304
3876 8289 3858 8281 3876 8267 3895 8281
3937 8275 3948 8217 3960 8239 3994 8246
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT MON APR 4 2011
VAZ004-WVZ024-033>036-042115-
BUCHANAN VA-FAYETTE WV-MCDOWELL WV-MINGO WV-RALEIGH WV-WYOMING WV-
433 PM EDT MON APR 4 2011
...A STRONG THUNDERSTORM WILL AFFECT MCDOWELL...NORTHERN BUCHANAN...
RALEIGH...SOUTH CENTRAL FAYETTE...SOUTHEASTERN MINGO AND WYOMING
COUNTIES...
AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GRUNDY...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DAVY...GILBERT CREEK...AND COALWOOD AROUND
440 PM...BAILEYSVILLE...HANOVER...WOLF PEN...AND DAVY AROUND 445
PM...CLEAR FORK...AND PINEVILLE AROUND 450 PM AND TWIN FALLS STATE
PARK AROUND 455 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 129...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 35 AND 48.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3738 8220 3754 8198 3754 8201 3791 8105
3788 8089 3718 8181 3716 8187
24SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT MON APR 4 2011
KYZ101-OHZ075-083>087-WVZ007-008-042100-
ATHENS OH-GALLIA OH-GREENUP KY-JACKSON WV-JACKSON OH-LAWRENCE OH-
MASON WV-MEIGS OH-VINTON OH-
433 PM EDT MON APR 4 2011
...A STRONG THUNDERSTORM WILL AFFECT GALLIA...GREENUP...LAWRENCE...
NORTHERN MASON...SOUTHEASTERN JACKSON...SOUTHEASTERN VINTON...
SOUTHWESTERN ATHENS...WEST CENTRAL JACKSON AND WESTERN MEIGS
COUNTIES...
AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
PORTSMOUTH...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PEDRO AROUND 440 PM...VERNON AROUND 445 PM...
GALLIA AROUND 450 PM...CENTERPOINT AROUND 455 PM AND VINTON AROUND
500 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3868 8304 3872 8304 3876 8290 3874 8286
3859 8284 3858 8281 3860 8275 3868 8277
3869 8271 3876 8267 3884 8266 3885 8277
3894 8278 3934 8227 3882 8176 3839 8296
3854 8313
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
517 PM EDT MON APR 4 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 PM FLASH FLOOD NEW LEXINGTON 39.71N 82.19W
04/04/2011 PERRY OH PUBLIC
STREAMS OVER ROADS OR BRIDGES.
&&
NNNNThe Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288117.